Alert archive / Illinois / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 46, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 27, 2009, 8:08 PM CDT for Crawford County, Illinois. It was in force for 27 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2009, 8:08 PM CDT (01:08 UTC)
- Expired
- May 27, 2009, 8:35 PM CDT
- In force
- 27 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
County Crawford County, IL
The radar
The Evansville,IN radar (KVWX), 85 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 8:13 PM CDT | HAIL 0.88 | Robinson, IL | COUNTY SHERIFF REPORTED NICKEL SIZE HAIL IN ROBINSON. |
| May 27, 8:14 PM CDT | HAIL 0.5 | Robinson, IL | ROBINSON FIRE DEPT REPORTED 1/2 INCH HAIL |
| May 27, 8:30 PM CDT | HAIL 0.75 | Palestine, IL | DIME TO PENNY SIZE HAIL NEAR PALESTINE AT INTERSECTION OF 1300N AND 1700E. ALSO HAD ABOUT HALF INCH OF RAIN IN 30 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 280108
SVRILX
ILC033-280200-
/O.NEW.KILX.SV.W.0046.090528T0108Z-090528T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
808 PM CDT WED MAY 27 2009
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CRAWFORD COUNTY IN EAST CENTRAL ILLINOIS...
* UNTIL 900 PM CDT.
* AT 808 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 2 MILES
SOUTHEAST OF ROBINSON...AND WAS MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
PALESTINE...
HUTSONVILLE...
OTHER LOCATIONS IN THIS WARNING INCLUDE...FLAT ROCK AND NEW HEBRON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3888 8772 3905 8782 3913 8766 3912 8766
3911 8764 3909 8762 3909 8761 3904 8757
3900 8758 3897 8753 3894 8753
TIME...MOT...LOC 0108Z 240DEG 12KT 3899 8771
$$
AUTEN1 follow-up statement
000
WWUS53 KILX 280135
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
835 PM CDT WED MAY 27 2009
ILC033-280146-
/O.CAN.KILX.SV.W.0046.000000T0000Z-090528T0200Z/
CRAWFORD IL-
835 PM CDT WED MAY 27 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CRAWFORD COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
LAT...LON 3888 8772 3905 8782 3913 8766 3912 8766
3911 8764 3909 8762 3909 8761 3904 8757
3900 8758 3897 8753 3894 8753
TIME...MOT...LOC 0136Z 240DEG 12KT 3904 8760
$$
AUTENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:34 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 27, 6:34 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 634 PM CDT WED MAY 27 2009 .DISCUSSION... ISSUED 223 PM CDT WED MAY 27 2009 TYPICAL SPRINGTIME WEATHER EXPECTED ACROSS CENTRAL ILLINOIS FOR THE NEXT WEEK...WITH WARM TEMPS AND PERIODIC RAIN CHANCES. 18Z SURFACE CHART SHOWS LOW PRESSURE CENTERED OVER NORTHEAST ILLINOIS...WITH COLD FRONT TRAILING SOUTHWESTWARD TO ANOTHER WEAK LOW ACROSS CENTRAL MISSOURI. ALOFT...MAIN BELT OF THE WESTERLIES IS FLOWING ONSHORE OVER BRITISH COLUMBIA THEN EASTWARD ACROSS SOUTHERN CANADA. FURTHER SOUTH IN THE WEAKER FLOW REGIME...TWO DISTINCT DISTURBANCES ARE NOTED ON WATER VAPOR IMAGERY. THE FIRST WAVE IS TRACKING NORTHEASTWARD INTO SOUTHERN WISCONSIN...WHILE ANOTHER WAVE SPINS ACROSS EASTERN KANSAS/OKLAHOMA. SHORT TERM...TONIGHT THROUGH SATURDAY DIFFERENTIAL HEATING BOUNDARY HAS DEVELOPED FROM NEAR DANVILLE SOUTHWESTWARD TO VANDALIA THIS AFTERNOON...AND THIS IS EXPECTED TO BE THE FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT OVER THE NEXT COUPLE OF HOURS. RAPIDLY DESTABILIZING AIRMASS ACROSS EAST-CENTRAL AND SOUTHEAST ILLINOIS WITH LAPS CAPE VALUES CURRENTLY IN THE 2500 TO 3500 J/KG RANGE WILL FEED THE STORMS...WHILE SLOWLY APPROACHING UPPER WAVE WILL PROVIDE EXTRA LIFT. END RESULT WILL BE NUMEROUS SHOWERS/STORMS ACROSS THE E/SE LATE THIS AFTERNOON INTO THE EVENING HOURS. DUE TO WEAK MID-LEVEL STEERING WINDS AND A VERY MOIST ENVIRONMENT CHARACTERIZED BY SURFACE DEWPOINTS AROUND 70F AND PRECIPITABLE WATER VALUES OF 1.50...ANY STORMS THAT FIRE WILL PRODUCE LOCALLY HEAVY RAINFALL. FURTHER NORTHWEST...CONVECTION WILL BE SUPPRESSED DUE TO OVERALL LACK OF INSTABILITY. WILL CARRY LIKELY POPS FOR THUNDERSTORMS ALONG AND SOUTH OF I-70 DURING THE EVENING...AND WILL MENTION THREAT FOR HEAVY RAIN. POPS WILL STEADILY DECREASE INTO THE SLIGHT CHANCE/CHANCE CATEGORY FURTHER WEST. ONCE DAYTIME HEATING IS LOST...WILL LOWER POPS ACROSS THE SE INTO THE CHANCE CATEGORY AFTER MIDNIGHT. BEST LOW-LEVEL FOCUS FOR ADDITIONAL CONVECTION WILL SHIFT FURTHER EAST INTO THE OHIO VALLEY ON THURSDAY...HOWEVER WITH UPPER TROUGH AXIS STILL ALONG AND WEST OF THE MISSISSIPPI RIVER...SHOWER CHANCES WILL REMAIN IN THE PICTURE. DUE TO LACK OF INSTABILITY AND DECREASING LOW-LEVEL MOISTURE...WILL ONLY CARRY SLIGHT CHANCE FOR SHOWERS ACROSS THE WESTERN TWO-THIRDS OF THE CWA ON THURSDAY...WITH CHANCE POPS ALONG AND SOUTHEAST OF I-70. THANKS TO PLENTY OF CLOUD COVER AND W/NW SURFACE WINDS...TEMPS WILL BE SEVERAL DEGREES COOLER THAN TODAY. SINCE CURRENT READINGS ACROSS IOWA ARE ONLY IN THE 50S AND 60S...WILL FOLLOW THE COOLER MET GUIDANCE NUMBERS...FEATURING HIGHS ONLY IN THE UPPER 60S FOR MUCH OF THE AREA. SKIES GRADUALLY CLEAR OUT THURSDAY NIGHT...FOLLOWED BY MOSTLY SUNNY AND SEASONABLY WARM CONDITIONS ON FRIDAY. DEEP UPPER LOW WILL BEGIN TO TAKE SHAPE OVER THE NORTHERN GREAT LAKES ON FRIDAY...WITH MODELS DEPICTING SEVERAL WEAK DISTURBANCES DROPPING THROUGH THE MIDWEST IN AN INCREASINGLY NORTHWESTERLY FLOW. FIRST DISTURBANCE IS PROGGED TO SLIDE INTO THE AREA FRIDAY NIGHT...WITH NAM-WRF/GFS/ECMWF ALL BRINGING A COLD FRONT INTO CENTRAL ILLINOIS. MODELS SQUEEZE OUT SOME LIGHT PRECIP ALONG THE BOUNDARY...HOWEVER THINK MOISTURE WILL BE TOO LIMITED TO PRODUCE WIDESPREAD SHOWERS/STORMS. WILL THEREFORE ONLY INCLUDE SLIGHT CHANCE POPS FOR THE NORTHERN TWO-THIRDS OF THE CWA FRIDAY NIGHT. MODEL DIFFERENCES BEGIN TO ARISE ON SATURDAY...AS NAM-WRF DRIVES BOUNDARY FURTHER SOUTH INTO THE OHIO VALLEY...WHILE GFS/ECMWF STALL FRONT ACROSS CENTRAL ILLINOIS. GIVEN STRENGTH OF GREAT LAKES UPPER LOW...PREFER THE MORE SOUTHERN NAM-WRF. WILL CARRY ONLY SLIGHT CHANCE POPS SATURDAY/SATURDAY NIGHT...THINKING FRONT WILL SETTLE INTO THE SOUTHERN PART OF THE STATE. OTHER FLY IN THE OINTMENT WILL BE POSSIBLE MCS DEVELOPMENT ALONG THE FRONT...SUGGESTED BY THE GFS MODEL. AT THIS POINT...THINK THIS SOLUTION IS QUESTIONABLE AND WOULD PREFER TO SEE MORE EVIDENCE FROM ADDITIONAL MODELS BEFORE GETTING TOO EXCITED ABOUT IT. LONG TERM...SUNDAY THROUGH WEDNESDAY HIGH PRESSURE BUILDS INTO THE GREAT LAKES ON SUNDAY...WITH EVEN THE GFS PUSHING THE BOUNDARY FURTHER SOUTH. THIS WILL RESULT IN A MOSTLY SUNNY AND DRY DAY. AFTER THAT...NEXT MAJOR NORTHWEST FLOW DISTURBANCE WILL MOVE INTO THE AREA ON MONDAY...AS YET ANOTHER COLD FRONT APPROACHES. MODEL CONSENSUS TAKES THIS FRONT ACROSS CENTRAL ILLINOIS MONDAY NIGHT...THEN STALLS IT ACROSS THE OHIO VALLEY FOR TUESDAY AND WEDNESDAY. AS A RESULT...WILL INTRODUCE 30/40 POPS ON MONDAY...THEN WILL FOCUS POPS FURTHER SOUTH ACROSS SOUTHEAST ILLINOIS FOR THE REMAINDER OF THE EXTENDED. BARNES && .AVIATION... ISSUED 634 PM CDT WED MAY 27 2009 MVFR CIGS/VIS OCCURRING AT PIA AND BMI AND WILL REMAIN THAT WAY UNTIL TOMORROW. VFR CIGS OR NO CIGS WILL CONTINUE FOR SEVERAL HOURS AT SPI...DEC AND CMI...BUT THEN MVFR CIGS AROUND 2KFT WILL ADVECT OVER THE SITES BETWEEN 4Z AND 5Z. COULD BE SOME IFR CIGS TOWARD MORNING LIKE THIS MORNING BUT BELIEVE TEMPO CRITERIA IS BEST FOR NOW. CIGS WILL BEGIN TO BREAK UP TOMORROW AFTERNOON AS THE 500MB TROUGH PASSES THROUGH THE AREA. COULD BE SOME LIGHT SHOWERS AS THE TROUGH PASSES BY BUT DO NOT BELIEVE ENOUGH TO WARRANT A MENTION IN TAFS. WINDS WILL BECOME OR REMAIN OUT OF THE NORTHWEST THROUGH THE PERIOD. AUTEN && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 27, 3:07 PM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 307 PM CDT WED MAY 27 2009 ILZ029>031-036-037-040-041-047-049-050-281100- CASS-FULTON-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-TAZEWELL- WOODFORD- 307 PM CDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT STAGES ALONG THE ILLINOIS RIVER WILL CONTINUE A SLOW FALL...BUT WILL REMAIN ABOVE FLOOD STAGE FOR SEVERAL MORE DAYS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY AS THE NEXT COLD FRONT MOVES INTO THE MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ027-028-038-042>044-048-051>053-281100- CHRISTIAN-DE WITT-KNOX-LOGAN-MACON-MCLEAN-MENARD-PIATT-SANGAMON- STARK- 307 PM CDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY AS THE NEXT COLD FRONT MOVES INTO THE MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ045-046-054>057-061>063-066-067-281100- CHAMPAIGN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-JASPER- MOULTRIE-SHELBY-VERMILION- 307 PM CDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN LATE THIS AFTERNOON...AND LAST INTO THE EARLY EVENING HOURS. ISOLATED SEVERE STORMS MAY DEVELOP...AND THE STRONGEST STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY AS THE NEXT COLD FRONT MOVES INTO THE MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ068-071>073-281100- CLAY-CRAWFORD-LAWRENCE-RICHLAND- 307 PM CDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN LATE THIS AFTERNOON...AND LAST INTO THE EARLY EVENING HOURS. ISOLATED SEVERE STORMS MAY DEVELOP...AND THE STRONGEST STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. THE WABASH...EMBARRAS...AND LITTLE WABASH RIVERS WILL REMAIN IN FLOOD THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY AS THE NEXT COLD FRONT MOVES INTO THE MIDWEST. THE WABASH RIVER IS EXPECTED TO FALL BELOW FLOOD STAGE THURSDAY. FLOODING WILL CONTINUE FOR THE NEXT FEW DAYS ALONG PORTIONS OF THE EMBARRAS AND LITTLE WABASH RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HJS
Nearby
Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.